Maryland, 2017

Flash Flooding and Flooding in Maryland, July 28 to 29, 2017

July 28 to 29, 2017 · NWS LWX · 33 events in 6 counties and zones

A strong upper level low interacted with a frontal boundary near the Mid-Atlantic region and low pressure formed along the boundary. High moisture content and thunderstorms led to widespread flooding across the Mid-Atlantic region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong upper level low interacted with a frontal boundary near the Mid-Atlantic region and low pressure formed along the boundary. High moisture content and thunderstorms led to widespread flooding across the Mid-Atlantic region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 2:55 AM EST, 7 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 2:55 AM EST, 7 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 AM EDT Fri Jul 28 2017

.SYNOPSIS...
Upper-level low pressure system will intensify as it moves into the
area through tonight. The low will slowly pass through the area
Saturday before gradually moving away from the coast Saturday night
into Monday. High pressure is expected to build overhead early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Active near-term forecast as potent/compact upper-/mid-level low
dives south from the Great Lakes and interacts with nearby frontal
boundary to induce cyclogenesis over the area. Strong
frontogenetical forcing amidst an anomalously moist (PWATs surging
near 2 inches by afternoon/evening) and modestly unstable airmass
will foster convective elements that are very efficient rainfall
producers...with heavy rainfall likely over a rather large area.

In coordination with NWS AKQ...expanded the Flash Flood Watch just a
bit further south into central VA...as latest guidance suggests a
slight southward shift with the heaviest rainfall. Otherwise, Watch
appears to be in good shape, with most guidance suggesting a belt
of heavy rainfall across the area near/north of the surface low
track. PWATs near 2 inches suggest rainfall rates potentially
in excess of 2 inches per hour in the heaviest activity...with a
storm total of 2- 4+ inches possible over the Watch area.

In terms of timing...spotty shower and thunderstorm coverage through
early morning. Coverage expected to increase by afternoon, with the
heaviest rainfall expected from late afternoon into the overnight as
the surface low rides crosses the area as it traverses the frontal
boundary. While some areas may temporarily dry out early Saturday as
the area of precipitation near the surface shifts east of the area,
TROWAL precipitation (some of which may be of moderate intensity)
may shift south into parts of the area.

While Hydro issues are the primary threat today...some severe
thunderstorm potential does exist...with a Marginal risk from SPC.
The primary threat is isolated strong wind gusts due to modest
instability and relatively strong shear profiles.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Surface low remains east of the area Saturday with TROWAL
precipitation remaining over the area (some of which could be of
moderate intensity). Soils expected to be saturated over much of the
area...so while precipitation Saturday should be a bit lighter in
intensity...any additional precipitation could exacerbate hydro
issues.

Cloud cover and nearby precipitation will keep temperatures in the
60s to L70s Saturday.

Drying out Sunday as low moves far enough to our east keeping
precipitation east of the area.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will be building across the Mid Atlantic for the
beginning of next week, providing an extended period of tranquil
weather.  The only concern will be whether a cold front will drop
down into the area to provide a focus for showers/thunderstorms
Thursday.  There will be plenty of time to resolve that detail.

Temperatures will start the week mild-- almost cool-- for the last
day of July, and gradually warm through the week.
&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Low pressure will approach the terminals today before moving
overhead and intensifying tonight. Widespread showers and
thunderstorms are expected to develop with locally heavy rain and
subsequent flight restrictions at times. Some storms may also
contain gusty winds. More rain is likely Saturday as the low stalls
out near the DelMarVa Peninsula. Gusty north to northeast winds are
also possible during this time. Improving conditions Sunday as
surface low shifts well east of the area.

No aviation concerns anticipated under building high pressure.

&&

.MARINE...
Low pressure will approach the waters today before strengthening
overhead tonight. The low will likely stall out near the DelMarVa
Peninsula Saturday through Saturday night. Gusty winds are possible
with the low nearby...especially tonight through Saturday night.
Issued a Small Craft Advisory with this package for tonight through
Saturday night for the Bay and for the 2/3 of the Tidal Potomac for
the day Saturday. Gale force winds are possible Saturday
afternoon/evening...though probability of occurrence is currently
too low for a warning.

During afternoon mixing in the wake of low pressure, momentum
transfer may be sufficient for Small Craft gusts Monday. Aside from
that, no flags expected as high pressure builds.

&&

.HYDROLOGY...
A Flash Flood Watch remains in effect this afternoon through
Saturday afternoon for the northern 2/3 of the forecast area.
Most likely rainfall amounts during this time will be around 2
to 4 inches (with locally higher amounts). This may cause
instances of flash flooding.

PQPF from WPCs 70 member ensemble shows storm total precipitation of
1/3/5 inches at the 10/50/90th percentiles. Long-term nature of
the threat suggests that river flood risk could arise over the
weekend. Though, current MMEFS guidance suggest any threat could
be localized...particularly across the Potomac River Basin.

&&

.TIDES/COASTAL FLOODING...
Water level departures starting to ease lower...a trend that's
likely to continue in light of anomalies of a half to 2/3rds of a
foot in the Virginia waters. While onshore flow should be a
mitigating factor today, the duration of such winds will be minimal,
and will be followed by northerly blowouts. In the end, believe that
tides will reach Action Stage at worst today, and that would be for
vulnerable sections of the coastline such as Straits Point and
Annapolis. This solution supported by not just ETSS but also SNAP-Ex
Ensemble guidance. Subsequent tide cycles should be unaffected.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 2 PM EDT this afternoon through
     Saturday afternoon for DCZ001.
MD...Flash Flood Watch from 2 PM EDT this afternoon through
     Saturday afternoon for MDZ003>006-011-013-014-016>018-
     501>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through
     Saturday afternoon for VAZ027>031-038>040-050>057-501-502-
     505>507.
WV...Flash Flood Watch from 2 PM EDT this afternoon through
     Saturday afternoon for WVZ050>053-055-501>504.
MARINE...Small Craft Advisory from 5 AM Saturday to 7 AM EDT Sunday for
     ANZ531>533-539>542.
     Small Craft Advisory from 10 AM to 7 PM EDT Saturday for
     ANZ530-535-536-538.
     Small Craft Advisory from 11 PM this evening to 7 AM EDT
     Sunday for ANZ534-537-543.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
HYDROLOGY...MSE
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Jul 28, 10:02 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1102 AM EDT Fri Jul 28 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1102 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through Saturday afternoon.
Showers and thunderstorm with heavy rain are expected. Flash
flooding is likely. Gusty winds or an isolated tornado are
possible as well, including over the tidal Potomac and Maryland
portion of the Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

A Gale Warning may be needed for portions of the waters Saturday
afternoon through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Saturday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1102 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through Saturday afternoon.
Showers and thunderstorm with heavy rain are expected. Flash
flooding is likely. Gusty winds or an isolated tornado are
possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Saturday.

The radar

The Sterling radar (KLWX), 36 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 13 flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 28, 10:07 AM EST to 11:30 AM EST
Where
Montgomery County, 0.26 mi N of Garrett Park to 0.27 mi S of Garrett Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.054, -77.080

Multiple vehicles trapped in high water, requiring water rescues near the intersection of Connecticut Avenue and Veirs Mill Road near Wheaton.

Flash Flood, Montgomery

When
July 28, 10:11 AM EST to 11:45 AM EST
Where
Montgomery County, 0.51 mi NE of Garrett Park Estates to 0.61 mi ENE of Garrett Park Estates
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.055, -77.093

Swift water rescue in the vicinity of Rock Creek. Vehicle trapped in high water on Randolph Road near Dewey Road.

Flash Flood, Montgomery

When
July 28, 10:41 AM EST to 1:30 PM EST
Where
Montgomery County, 0.21 mi W of Ken Gar to 0.17 mi SW of Ken Gar
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.050, -77.074

Viers Mill Road flooded and closed between Centerhill Street and Valleywood Drive in Wheaton due to torrential rainfall with water flowing across the road from a nearby creek.

Flash Flood, Montgomery

When
July 28, 11:09 AM EST to 1:30 PM EST
Where
Montgomery County, 0.72 mi S of Parkwood to 0.58 mi S of Parkwood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.010, -77.078

Beach Drive was flooded and closed due to Rock Creek going out of its banks at Kensington Parkway.

Flash Flood, Montgomery

When
July 28, 12:01 PM EST to 12:28 PM EST
Where
Montgomery County, 1.35 mi NNW of Takoma Park to 1.51 mi NNW of Takoma Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.989, -77.005

The stream gauge on Sligo Creek at Takoma Park exceeded the flood stage of 5.5 feet. It peaked at 5.83 feet at 12:15 EST. Sligo Creek Parkway began to flood near the gauge location, just north of Maple Avenue.

Flash Flood, Montgomery

When
July 28, 12:11 PM EST to 1:30 PM EST
Where
Montgomery County, 0.62 mi SE of Clopper to 0.8 mi SSE of Clopper
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.144, -77.222

Quince Orchard Road was flooded by torrential rain running off into Long Draught Branch and therefore had to be closed.

Flash Flood, Prince George'S

When
July 28, 12:24 PM EST to 1:45 PM EST
Where
Prince George'S County, 0.76 mi W of Adelphi to 0.7 mi W of Adelphi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.002, -76.984

Piney Branch Road was flooded and closed due to flash flooding of a portion of the Northwest Branch near New Hampshire Avenue.

Flood, Montgomery

When
July 28, 1:13 PM EST to 3:30 PM EST
Where
Montgomery County, 1.93 mi SE of Redland to 1.85 mi SE of Redland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.134, -77.120

Muncaster Mill Road was flooded and closed due to stream overflow near Bowie Mill Road.

Flood, Montgomery

When
July 28, 1:16 PM EST to 3:00 PM EST
Where
Montgomery County, 0.15 mi NNE of Cedar Grove to 0.23 mi NNE of Cedar Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.252, -77.229

Kings Valley Road closed at Ridge Road due to high water.

Flood, Montgomery

When
July 28, 1:16 PM EST to 5:00 PM EST
Where
Montgomery County, 0.33 mi NE of Brookeville to 0.57 mi ENE of Brookeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.183, -77.066

Brookeville Road flooded and closed at Georgia Avenue due to flooding of Reddy Branch.

Flood, Montgomery

When
July 28, 5:03 PM EST to 7:00 PM EST
Where
Montgomery County, 0.88 mi SW of Georgetown Jct to 0.77 mi NNW of Rock Creek Forest
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.990, -77.060

Car stranded in one to two feet of flowing water on Beach Drive.

Flood, Prince George'S

When
July 28, 10:03 PM EST to July 29, 12:00 AM EST
Where
Prince George'S County, 1.38 mi N of Branchville to 1.23 mi N of Branchville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.020, -76.930

Two left lanes on Capital Beltway Outer Loop blocked by standing water just west of Route 1.

Flash Flood, Montgomery

When
July 28, 11:06 PM EST to July 29, 12:00 AM EST
Where
Montgomery County, 1.35 mi NNW of Takoma Park to 1.34 mi NNW of Takoma Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.989, -77.005

The stream gauge on Sligo Creek at Takoma Park exceeded the flood stage of 5.5 feet. It peaked at 6.12 feet at 23:45 EST. Sligo Creek Parkway began to flood near the gauge location, just north of Maple Avenue.

Flash Flood, Montgomery

When
July 28, 11:20 PM EST to July 29, 1:45 AM EST
Where
Montgomery County, 1 mi WNW of Brookeville to 0.39 mi ENE of Brookeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.185, -77.087

Brookeville Road was flooded and closed between Zion Road and Georgia Avenue due to flooding of Reddy Branch due to torrential rainfall.

Flash Flood, Baltimore

When
July 28, 11:37 PM EST to July 29, 12:03 AM EST
Where
Baltimore County, 0.76 mi NNE of Relay to 0.73 mi NNE of Relay
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.240, -76.693

The stream gauge on East Branch Herbert Run at Arbutus exceeded the flood stage of 7 feet. It peaked at 7.68 feet at 23:50 EST. Water covered yards near Tom Day Boulevard.

Flash Flood, Montgomery

When
July 28, 11:40 PM EST to July 29, 1:40 AM EST
Where
Montgomery County, 0.7 mi NNW of Clopper to 0.8 mi N of Clopper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.159, -77.236

Game Preserve Road was flooded and closed due to torrential rain.

Flash Flood, Baltimore

When
July 28, 11:44 PM EST to July 29, 1:30 AM EST
Where
Baltimore County, 2.25 mi ENE of Baltimore Highlands to 1.9 mi ENE of Baltimore Highlands
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.240, -76.610

Multiple vehicles reported trapped in high water along West Patapsco Street near Brooklyn Park in the area of Potee Street.

Flash Flood, Anne Arundel

When
July 28, 11:54 PM EST to July 29, 1:30 AM EST
Where
Anne Arundel County, 0.43 mi SE of North Linthicum to 0.41 mi SE of North Linthicum
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.215, -76.645

Swift water rescue reported at the intersection of Routes 170 and 648 near Pumphrey.

Flood, Prince George'S

When
July 29, 12:30 AM EST to 3:00 AM EST
Where
Prince George'S County, 0.73 mi W of Adelphi to 0.76 mi W of Adelphi
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.001, -76.984

Piney Branch Road flooded and closed near New Hampshire Avenue.

Flash Flood, Montgomery

When
July 29, 12:34 AM EST to 2:00 AM EST
Where
Montgomery County, 0.77 mi WNW of Brinklow to 1.18 mi SSW of Brighton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.176, -77.032

The stream gauge on Hawlings River at Sandy Spring exceeded the flood stage of 6.5 feet. It peaked at 7.35 feet at 02:00 EST. Brighton Dam Road flooded at the Hawlings River.

Flash Flood, Howard

When
July 29, 12:38 AM EST to 1:45 AM EST
Where
Howard County, 0.79 mi NNE of Hanover to 0.84 mi ESE of Elkridge
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.190, -76.724

Water flowing across Race Road between Hanover Road and Furnace Avenue due to torrential rains.

Flood, Howard

When
July 29, 12:59 AM EST to 6:24 AM EST
Where
Howard County, 0.54 mi E of Savage to 1.02 mi ESE of Savage
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.130, -76.820

The stream gauge on Little Patuxent River at Savage exceeded the flood stage of 10 feet. It peaked at 13.56 feet at 03:15 EST. Riverside trails began to flood. Water also approached fields off Bald Eagle Drive and approached Brock Bridge Road.

Flash Flood, Howard

When
July 29, 1:00 AM EST to 2:00 AM EST
Where
Howard County, 0.88 mi SSW of Oakland Mills to 0.99 mi SSW of Oakland Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.208, -76.856

The stream gauge on Little Patuxent River at Guilford exceeded the flood stage of 11 feet. It peaked at 12.05 feet at 02:00 EST. Water began to overflow and cover South Entrance Road near the Columbia Mall.

Flash Flood, Baltimore

When
July 29, 1:00 AM EST to 1:45 AM EST
Where
Baltimore County, 1.01 mi WSW of Chase to 0.96 mi W of Chase
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.343, -76.396

Eastern Avenue flooded and closed due to torrential rain near Bowleys Quarters.

Flash Flood, Baltimore

When
July 29, 1:00 AM EST to 1:45 AM EST
Where
Baltimore County, 0.54 mi WNW of Baltimore Martin St to 0.37 mi WSW of Baltimore Martin St
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.333, -76.429

Wilson Point Road flooded and closed near Eastern Boulevard due to torrential rainfall.

Flash Flood, Anne Arundel

When
July 29, 1:00 AM EST to 1:45 AM EST
Where
Anne Arundel County, 1.96 mi WSW of Raynor Hgts to 1.82 mi WNW of Ferndale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.211, -76.705

Furnace Avenue closed at Ridge Road due to flash flooding of Deep Run.

Flash Flood, Baltimore City (C)

When
July 29, 1:28 AM EST to 1:45 AM EST
Where
Baltimore City (C) County, 0.5 mi SSE of Clifford to 0.48 mi SSE of Clifford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.243, -76.627

The 3400 Block of Spelman Road flooded and closed due to torrential rainfall.

Flood, Prince George'S

When
July 29, 1:40 AM EST to 1:55 AM EST
Where
Prince George'S County, 0.25 mi E of Upper Marlboro to 0.2 mi SE of Upper Marlboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.820, -76.745

The stream gauge on Western Branch at Upper Marlboro exceeded the flood stage of 11 feet. It peaked at 13.39 feet at 10:45 EST. Much of Race Track Road flooded between Marlboro Pike and the community center.

Flood, Anne Arundel

When
July 29, 1:45 AM EST to 5:00 AM EST
Where
Anne Arundel County, 1.75 mi WSW of Raynor Hgts to 1.57 mi WNW of Ferndale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.210, -76.700

Furnace Avenue remained closed at Ridge Road due to flooding of Deep Run.

Flood, Montgomery

When
July 29, 2:07 AM EST to 5:23 AM EST
Where
Montgomery County, 1.41 mi ESE of Wheaton Hills to 1.42 mi ESE of Wheaton Hills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.062, -77.026

The stream gauge on Northwest Branch Anacostia River at Colesville exceeded the flood stage of 9 feet. It peaked at 9.89 feet at 4:15 EST. Backyards of homes on Kemps Mill Road just south of Randolph Road are flooded.

Flood, Howard

When
July 29, 5:57 AM EST to 7:30 AM EST
Where
Howard County, 0.66 mi ESE of Elkridge to 0.69 mi ESE of Elkridge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.216, -76.709

Water rescue on Furnace Avenue near Main Street.

Flood, Anne Arundel

When
July 29, 6:44 AM EST to 8:00 AM EST
Where
Anne Arundel County, 0.65 mi SW of Crofton to 1.21 mi SW of Crofton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.994, -76.660

Defense Highway flooded and closed near Huntwood Drive.

Flood, Prince George'S

When
July 29, 7:44 AM EST to 10:00 AM EST
Where
Prince George'S County, 1.09 mi SE of Wells Corner to 1.43 mi ESE of Wells Corner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.811, -76.713

Route 4 flooded and closed near Upper Marlboro.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711801, 711802, 711803, 711804, 709552, 711805, 711806, 711815, 713375, 713376, 713377, 713378, 709553, 713386, 709540, 713387, 711816, 711817, 713388, 709549, 711818, 709548, 709544, 713389, 713390, 713391, 711820, 709554, 713392, 709536, 713395, 713396, 713398.